Iowa, 2009

Hail in Iowa, April 24, 2009

April 24, 2009 · NWS OAX · 1 event in 1 county or zone

A narrow line of thunderstorms, a few severe, developed along a slow-moving cold front that pushed across eastern Nebraska and southwest Iowa on April 24th. Initially warm mid level temperatures suppressed the activity through late afternoon, but eventually thunderstorms developed, generally south through east of Lincoln and Omaha.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A narrow line of thunderstorms, a few severe, developed along a slow-moving cold front that pushed across eastern Nebraska and southwest Iowa on April 24th. Initially warm mid level temperatures suppressed the activity through late afternoon, but eventually thunderstorms developed, generally south through east of Lincoln and Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 24, 2:30 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 24, 2:30 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CDT FRI APR 24 2009

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD LARGE POSITIVELY TILTED TROF
FM CNTRL CANADA TO THE WRN US. DOWNSTREAM FM THE TROF SW FLOW WAS
BECOMING ESTABLISHED ACRS THE PLAINS. MAIN INTEREST FOR THE SHRT
TERM IS A VERY WEAK SHRTWV OVR NRN NEB. MOISTURE RETURN AND
QUALITY HAD SIGNIFICANTLY INCREASE THIS MRNG OVR THE SRN PLAINS
WITH WIDESPREAD +10 H85 DEW POINTS. THIS WAS BEING CAPPED BY A STG
EML WITH DELTA T VALUES FM H7 TO H5 OF +25 FM NW KS TO SRN MN. 19Z
SFC ANLYS INDCD CDFNT EXTNDD FM NRN IA INTO NRN KS.

FORECAST...SFC CDFNT WL CONT TO MAKE VERY SLOW PROGRESS TO THE S
THIS EVNG. SFC PRES RISES TO THE N OF THE BOUNDARY ARE VERY WEAK
AND THE BOUNDARY WILL BE IN NO HURRY TO SLIP S. MOISTURE WAS ALSO
ON THE INCREASE THIS AFTN WITH DEW POINTS INCREASING THRU THE 50S
AND WITH THE DEPTH OF THE MOISTURE ALSO INCREASING.
NEVERTHELESS...GIVEN THE STOUT EML...CONVECTIVE DEVELOPMENT ALNG
THE CDNT WL BE LIMITED THRU THE AFTN. WE DO STILL EXPECT ISO
ACTIVITY TO DVLP NEAR OR JUST BEHIND THE SFC BOUNDARY...BUT NOT
UNTIL 23-00Z THIS EVNG. EFFECTIVE SHEAR IS ALSO FAIRLY LIMITED
WITH MOST OF THE DEEP LAYER SHEAR NORTH OF THE BOUNDARY NEAR THE
UPPER LEVEL JET. THUS VALUES NEAR 30 KTS OF EFFECTIVE SHEAR IS ALL
THAT WILL BE REALIZED. SHEAR VECTORS NEARLY PARALLEL TO THE SFC
FNT WL TEND TO PROMOTE STORMS INTERACTIONS AND NOT DISCRETE
ACTIVITY. GIVEN THE VERY STEEP MID LVL LAPSE RATES...ANY STORM
WILL HAVE THE POTENTIAL TO PRODUCE HAIL. LARGE DEW POINTS SPREADS
AND VERY DRY MID LVL AIR WL ALSO ALLOW FOR SOME WIND
POTENTIAL...BUT AGAIN COVERAGE IS EXPECTED TO BE LIMITED. STORMS
ARE GENERALLY EXPECTED TO WEAKEN LATE IN THE EVNG AS THE BOUNDARY
LAYER DECOUPLES...BUT INCREASING FRONTOGENESIS BEHIND THE BOUNDARY
WL LEAD TO INCREASING SHRA/TSRA OVR THE NRN CWA AFTER 03Z. HAVE
INCREASED GOING POPS INTO THE LIKELY CAT OVERNIGHT IN THIS AREA
WHICH IS CLOSEST TO THE EJECTING NRN PLAINS WAVE. OTHERWISE HAVE
LOWERED GOING LOWS FOR TONIGHT MOST LOCATIONS GIVEN UPSTREAM
DEW POINTS AND DEPTH OF THE COLD AIR.

REST OF THE FORECAST REMAINS MUDDY WITH NUMEROUS CHANCES FOR
RAIN. SFC CDFNT ON SAT WL DROP S OF THE FA...AND DURING THE DAY
THERE IS LITTLE FORCING FOR PRECIP. LEFT A SCHC POP IN THE S
DURING THE DAY NEAR THE BOUNDARY THOUGH. BETTER CHCS FOR ACTIVITY
WL DEVELOP SAT NIGHT AS SRN STREAM SYSTEM OVER THE DESERT SW
STARTS TO BACK THE UPPER LEVEL FLOW LEADING TO STG WAA. GFS IS
MUCH STRONGER WITH THE MOISTURE RETURN AND THIS LOOKS A LITTLE
OVERDONE. DO EXPECT INCREASING CHCS FOR CONVECTION OVERNIGHT SAT
AND WL CONT WITH THE LIKELY POPS. PARCELS LIFTED FM AROUND H85 DO
HAVE AROUND 750 J/KG MUCAPE LATE SAT NIGHT SO A STG STORM WLD BE
POSSIBLE /ESPECIALLY IN THE S/ BUT WIDESPREAD SVR IS NOT EXPECTED.
PACIFIC FNT WL THEN WORK INTO THE CWA ON SUN WITH A CONTD CHC FOR
TSRA. IF WE GET SOME SUN ON SUNDAY...SOME ISO SVR WX IS POSSIBLE.
INCREASED GOING HIGHS DURING THIS TIME OVR THE CNTRL AND S WHERE
THEY SHOULD BE ABLE TO GET INTO THE WARM SECTOR OF THE CYCLONE.

EXTENDED...A DRY PERIOD DOES LOOK TO DVLP FM MON NIGHT THROUGH
TUES NIGHT OVER MOST OF THE FA AS SFC HI PRES FM CANADA BUILDS IN
FOR A TIME. WRN US TROF WL RMN IN PLACE THRU THE WEEK THOUGH AND
AS THIS GETS CLOSER TUES NIGHT THRU THURS...THE CHCS FOR RAIN WILL
ONCE AGAIN INCREASE. TMPS WL BE AT OR SLIGHTLY BELOW NORMAL DURING
THE PERIOD WITH THE RAIN CHCS AND THE CWA LOCATED GENERALLY NORTH
OF THE WARM FRONT.

BOUSTEAD

&&

.AVIATION...

FOR TAF SITES KOFK/KOMA/KLNK FCST VALID THROUGH 25/18Z.

CDFNT HAS MOVED THRU KOFK AND CONTINUES TO SLOWLY WORK SOUTH TOWARD
KOMA AND KLNK. SCATTERED TSTMS ARE EXPECTED TO DEVELOP EARLY THIS
EVENING ALONG THE FRONT AND MAY AFFECT KOMA AND KLNK AS THE FRONT
SLOWLY PUSHES SOUTH. SCATTERED RAIN SHOWERS ARE POSSIBLE BEHIND THE
FRONT AT KOFK THRU THE OVERNIGHT HOURS.

GRIFFIS

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Apr 24, 4:12 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT FRI APR 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
512 PM CDT FRI APR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THIS EVENING...MAINLY SOUTHEAST OF A LINE FROM
FAIRBURY NEBRASKA TO HARLAN IOWA. SOME OF THE STORMS MAY REACH
 BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP EARLY THIS EVENING AND CONTINUE TO MOVE
SOUTHEAST THROUGH THE LATE EVENING HOURS.

A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE AREA.
STORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE FRONT. SOME
STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS...BUT THE CHANCE FOR
SEVERE WEATHER IS EXPECTED TO DECREASE AS THE NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS STILL A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT THE
FRONTAL BOUNDARY IS EXPECTED TO PUSH SOUTHWARD AND BE MORE ACTIVE
IN MISSOURI AND KANSAS.

THUNDERSTORM CHANCES SHOULD INCREASE SATURDAY NIGHT INTO SUNDAY AS
THE FRONT LIFTS BACK TO THE NORTH. SOME SEVERE STORMS MAY OCCUR
SUNDAY INTO SUNDAY EVENING...ESPECIALLY ACROSS SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

THE WEATHER PATTERN IS EXPECTED TO REMAIN SOMEWHAT UNSETTLED INTO
THE MID PART OF NEXT WEEK...WITH A SMALL CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...MAINLY TO THE
SOUTHEAST OF A LINE FROM FAIRBURY NEBRASKA TO HARLAN IOWA.

MAYES

The radar

The Omaha radar (KOAX), 91 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
April 24, 5:55 PM CST
Where
Montgomery County, 1.25 mi ESE of Wales
Measured
1 in hail
Reported by
Public
Coordinates
41.110, -95.310

Hail up to 1 inch in diameter covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156120.